Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 88, NWS Midland/Odessa, TX

September 10, 1996Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 10, 1996, 10:48 PM CDT for Brewster County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 1996, 10:48 PM CDT (03:48 UTC)
Expired
Sep 11, 1996, 1:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Brewster County, TX, Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 110351
FFWMAF
TXC043-377-110645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1048 PM CDT TUE SEP 10 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 145 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...SOUTHERN BREWSTER COUNTY
   ...PRESIDIO COUNTY
 
HEAVY RAINFALL FROM PERSISTENT AND SLOW MOVING THUNDERSTORMS IS
PRODUCING FLASH FLOODING OVER PORTIONS OF PRESIDIO COUNTY...EAST TO
THE BIG BEND NATIONAL PARK AREA. IN ADDITION TO THUNDERSTORMS
ALREADY OVER THE AREA...OTHER THUNDERSTORMS WITH HEAVY RAINS WERE
MOVING NORTHWARD ACROSS THE RIO GRANDE RIVER INTO THE AFFECTED AREAS
WHERE LOW SPOTS...ROAD CROSSINGS OF ARROYOS AND STREAMBEDS ARE
LIKELY TO RISE QUICKLY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 
MOTORISTS SHOULD BE ESPECIALLY CAREFUL AT NIGHT AND AVOID DRIVING
INTO MOVING WATER OF UNKNOWN DEPTH...LOW WATER CROSSINGS AND FLOOD
PRONE AREAS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 8:17 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 10, 8:17 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
817 PM CDT TUE SEP 10 1996

...MAF 88-D DOWN ATTM. ET ON PREMISES TRYING TO CORRECT PROB...

QUICK LOOK AT SOUNDING AND WV IMAGERY SHOWS MID-LEVEL MOISTURE
WORKED ITS WAY OVER THE PB AND PECOS VALLEY THIS AFTERNOON AND THAT
IN CONJUNCTION W/HEATING AND WEAKER CAP PRODUCED SCATTERED TSRA OVER
AREA. MORE CONVECTION FIRING ATTM OVER THE MARFA PLATEAU AND DAVIS
MOUNTAINS...AND MAY CONTINUE FOR ANOTHER HOUR OR TWO AND HOPEFULLY
DIE OUT BEFORE MIDNIGHT.  BEFORE RADAR BECAME UNABLE TO SCAN..THE
STORM SW OF FST WAS AROUND 80 VIL. SATL ANIMATION SHOWS A MOISTURE
PLUME EXTDNG NE FROM MEXICO TO THE PERMIAN BASIN. STORMS OVER PARTS
OF PRESIDIO COUNTY LOOK FINE FROM SJT 88D PERSPECTIVE. OTHERWISE..
FCSTS FOR THE REST OF THE REGION LOOK FINE...

PENDERGRAST/BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:17 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Sep 10, 10:11 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Sep 11, 3:37 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Sep 11, 4:40 PM CDTFlash Flood WarningMAFBrewster3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.